Pennsylvania, 2011Flash Flooding in Pennsylvania, September 28, 2011
September 28, 2011 · NWS CTP · 8 events in 6 counties and zones
Slow moving heavy rain showers and thunderstorms produced flash flooding and flooding across central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving heavy rain showers and thunderstorms produced flash flooding and flooding across central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 28, 6:49 AM EST, 7 hours 21 minutes earlier.
Area forecast discussion, Sep 28, 6:49 AM EST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
749 AM EDT WED SEP 28 2011
.SYNOPSIS...
THE MIDWEST UPPER LOW CENTER NEAR THE SOUTHERN END OF LAKE
MICHIGAN WILL MOVE INTO NORTHERN INDIANA BY THIS EVENING. THIS
PERSISTENT FEATURE WILL FINALLY OPEN AND ACCELERATE EASTWARD
THROUGH THE NORTHERN MID ATLANTIC STATES INTO NEW ENGLAND BY
TOMORROW NIGHT. ANOTHER UPPER LEVEL DISTURBANCE WILL DIG
SOUTHEASTWARD ACROSS THE GREAT LAKES AND CARVE OUT A DEEP TROUGH
OVER THE EASTERN U.S. BY THE WEEKEND. NORTHWESTERLY FLOW
ACCOMPANYING THE TROUGH WILL DIRECT MUCH COLDER AIR INTO THE
REGION WITH TEMPERATURES FALLING WELL BELOW NORMAL FROM FRIDAY
THROUGH SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST RADAR SHOWS TWO MAIN BANDS OF SHOWERS/EMBEDDED TS LIFTING
NWD INVOF RTS 219 IN THE WEST AND RT 15 IN THE EAST. ELSEWHERE
SHOWER ACTIVITY IS RATHER ISOLD MAINLY NORTH OF THE TURNPIKE.
WV LOOP SHOWS INITIAL S/WV LIFTING NWD ACRS CENTRAL PA ATTM AND
SHOULD MOVE INTO WRN NY WITHIN THE NEXT FEW HOURS. HIGH RES MDL
DATA SUGGESTS MOST OF THE PCPN SHOULD EXIT N-CENTRAL PA WITH THIS
FEATURE WITH JUST A FEW ISOLD SHOWERS LINGERING THRU DAYBREAK.
IT LOOKS LIKE THE POTENTIAL FOR EXCESSIVE RNFL AND FLASH FLOODING
WILL RETURN LATER TDY AND WILL BE CONSIDERING FF WATCH WITH THE
MORNING PACKAGE. THE OTHER CONCERN FOR THE OVERNIGHT IS MINOR FLOODING
ALONG THE SWATARA CREEK /SEE HYDRO SECTION/.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
UPPER LOW WOBBLES AROUND OVER THE OHIO VALLEY THRU THE PERIOD. THE
OCCLUSION STAYS SOMEWHERE OVERHEAD...AND THE /SOMEWHERE/ IS THE
PROBLEM IN THE FORECAST. MOST MDLS HAVE ALSO WOBBLED BACK AND
FORTH WITH THE PLACEMENT OF THE HEAVIEST CORRIDOR OF PRECIP/SHRA
FOR THE PERIOD. WE/VE SEEN THIS BEFORE /THIS MONTH/ IN LEE AND
EVEN BEFORE DURING IRENE. THERE SEEMS TO BE NO SENSE IN CHOOSING
ANY ONE MODEL BUT GOING FOR THE BIG PICTURE. DEEP S/E FLOW WILL
CONTINUE. ALL AREAS WILL SEE RAIN - AND MANY WILL HAVE HEAVY RAIN
AT THAT. THE TIMING IS ALSO SUSPECT BUT THE FORCING MOVING IN FROM
THE SOUTH DURING THE MORNING WILL LEAD TO A TRAIN OF SHOWERS WHICH
WILL LAST MUCH OF THE DAY /ALA TODAY/ BUT THE PLACEMENT WILL BE
SUSPECT. MORE INDICATIONS NOW THAT THE WRN HIGHLANDS COULD SEE THE
HEAVIEST RAIN ON WED. WILL SHIFT THE RAIN FCST FROM THE EAST A BIT
AND PUT HIGHEST POPS OVER THE CENTRAL COS...AND TAPER TO LIKELIES
TO BOTH THE W AND E. WILL HOLD THAT THOUGHT BUT TAKE POPS DOWN
10-20 PCT INTO THE 50-70 PCT RANGE. TEMPS AN AFTERTHOUGHT AND WILL
RUN WITH GMOS AND BLEND WITH CURR.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
SPRAWLING UPPER LOW FINALLY LOSES ITS GRIP ON THE REGION THU INTO
FRI...QUICKLY FILLING AND LIFTING OUT AS NEXT POTENT SYSTEM DIVES
SE FROM THE UPPER PLAINS. RAINY PERIOD LOOKS TO COME TO AN END ON
THU AS PERSISTENT SHOWERS EXIT TO THE EAST. TEMPS REMAIN ON THE
MILD SIDE UNTIL THE NEXT SYSTEM ARRIVES ON FRIDAY...BRINGING
NOTICEABLY COLDER AIR TO THE STATE AS IT CARVES OUT AN ANOMALOUS
TROF OVR THE ERN U.S. FOR THE WEEKEND. AFTER EARLY HIGHS ON
FRI...TEMPS LOOK TO REMAIN STEADY OR EVEN FALL IN THE AFTERNOON AS
GUSTY WINDS BRING COLDER/DRIER AIR IN FROM THE NW. HIGHS ON SAT
WILL BE WELL BELOW NORMAL AND LIKELY REMAIN IN THE 40S IN THE
HIGHER ELEVATIONS...AND IN THE 50S ELSEWHERE AS 850MB TEMPS DROP
TO AROUND 0C. BROAD CYC FLOW ALOFT ACROSS THE GLAKES ALSO FAVORS
PLENTY OF CLOUDS ALONG WITH SCT/NUMEROUS LAKE EFFECT/UPSLOPE
SHOWERS. CENTRAL AND SE WILL REMAIN DRY IN DOWNSLOPE FLOW.
TEMPS RECOVER A LITTLE ON SUNDAY...THOUGH ANOTHER COOL DAY IN
STORE. BUT RIDGE BEGINS TO BUILD IN FROM THE WEST BY MON/TUE...WITH
TEMPERATURES EDGING BACK CLOSE TO NORMAL UNDER MOSTLY SUNNY SKIES.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A LARGE UPPER LOW NEAR CHICAGO WILL KEEP DEEP MOIST SOUTHERLY FLOW
LOCKED IN OVER THE REGION THROUGH WEDNESDAY BEFORE FINALLY LIFTING
OUT AND ALLOWING FOR A BRIEF PERIOD OF COOLER AND DRIER AIR TO
MOVE IN LATER IN THE WEEK.
MOISTURE AT THE SURFACE WILL ALLOW FOR PATCHY FOG THROUGH MID
MORNING WITH WIDESPREAD MVFR/IFR CIGS AND
VSBYS WILL COVER TAF SITES THROUGH 16Z. LOCALIZED LIFR...AT JST
AND BFD AT TIMES WHICH WILL DISSIPATE BY 15Z. UNV AND AOO WILL
HAVE LOCALIZED LIFR. EXPECT VFR AROUND 18Z WITH ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS MID TO LATE WEDNESDAY AFTERNOON. WITH
HEAVY RAINSHOWERS AGAIN THIS AFTERNOON THERE WILL BE ONE MORE
ROUND OF PATCHY FOG...STRATUS TONIGHT...ESPECIALLY WITH CLEARING
SKIES OVERNIGHT. EXPECT MVFR/IFR IN THUNDERSTORMS THIS AFTERNOON
WITH LOCALLY HEAVY RAINFALL.
A PATTERN SHIFT WILL OCCUR LATE THIS WEEK AS THE UPPER LOW THAT
HAS DOMINATED WILL EXIT THE REGION USHERING NORTHWESTERLY FLOW...COOLER
TEMPS AND UPSLOPE FLOW IN THE NW MTNS.
OUTLOOK...
THU...AM FOG POSSIBLE
FRI-SAT...LOW CIGS/SHRA POSS W MTNS...MAINLY
AT NIGHT. SUN...IMPROVING TO VFR. MVFR POSS IN NW MTNS.
&&
.HYDROLOGY...
MINOR FLOODING OVERNIGHT AS MOST PRECIPITATION HAS MOVED TO THE
NORTHEAST. A WEAK LINE OF SHOWERS REMAINS ACROSS TIOGA COUNTY AND
IS MOVING TO THE NORTHEAST. HEAVY RNFL OVER THE PAST 24 HOURS
WILL CAUSE SIG RISES ALONG THE SWATARA CREEK WITH CREST NEAR/ABV
FS AT HARPERS TAVERN...HERSHEY AND MIDDLETOWN. 2ND BUMP/RISE AT
SHIRLEYSBURG ON THE AUGHWICK CREEK CRESTED JUST BLW FS AT AROUND
9.95FT.
OVERALL PATTERN WILL NOT CHANGE MUCH TODAY AS A DEEP UPPER LOW
CONTINUES TO PUMP ANOMALOUSLY MOIST AIR INTO THE REGION.
NEW FLASH FLOOD WATCH IN EFFECT FOR TODAY THROUGH TONIGHT FOR THE
EASTERN HALF OF PA. A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING
THROUGH VA RIGHT NOW WILL BE THE NEXT PRECIPITATION TO REACH THE
STATE WHICH SHOULD BE IN ADAMS COUNTY BY LATE MORNING. EXPECTING
WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ006-011-012-018-
019-026>028-035>037-041-042-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...LA CORTE/CERU
HYDROLOGY...
Hazardous weather outlook, Sep 28, 1:58 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT WED SEP 28 2011
PAZ004-005-010-017-024-025-033-034-291900-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
258 PM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH TONIGHT. SOME MAY CONTAIN LOCALLY HEAVY RAIN...BUT NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-291900-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
258 PM EDT WED SEP 28 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...FLOODING OR ANY
OTHER SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE.
GARTNER
In the hours before
Special weather statement, Sep 28, 12:36 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT WED SEP 28 2011
PAZ056-057-063>065-281830-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-PERRY PA-YORK PA-
136 PM EDT WED SEP 28 2011
...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN...NORTHEASTERN ADAMS...
NORTHEASTERN CUMBERLAND...NORTHEASTERN PERRY AND NORTHWESTERN YORK
COUNTIES...
AT 134 PM EDT...A STRONG THUNDERSTORM WAS NEAR WELLSVILLE...MOVING
NORTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT
SIDDONSBURG...CAMP HILL...ROCKVILLE...ELLENDALE FORGE AND HALIFAX.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 230 AND 250...I-81 BETWEEN
MILE MARKERS 55 AND 79...I-83 BETWEEN MILE MARKERS 29 AND 50...I-283.
LAT...LON 3996 7714 4061 7701 4055 7662 4049 7664
4048 7668 4043 7666 3986 7684
FORECASTER: MARTINSpecial weather statement, Sep 28, 1:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT WED SEP 28 2011
PAZ050-052-056-057-281930-
DAUPHIN PA-NORTHUMBERLAND PA-PERRY PA-SNYDER PA-
227 PM EDT WED SEP 28 2011
...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN...NORTHEASTERN PERRY...
SOUTHEASTERN SNYDER AND SOUTHWESTERN NORTHUMBERLAND COUNTIES...
AT 225 PM EDT...A STRONG THUNDERSTORM WAS NEAR LINGLESTOWN...MOVING
NORTH AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL
AFFECT ELLENDALE FORGE...DEHART DAM...MONTGOMERY FERRY...
ELIZABETHVILLE...BERRYSBURG AND PILLOW.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 66 AND 81...I-83 BETWEEN MILE MARKERS 47
AND 50.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
22...ROUTE 209...ROUTE 322/22...ROUTE 422.
LAT...LON 4026 7691 4029 7693 4032 7691 4032 7694
4061 7703 4064 7694 4064 7700 4065 7701
4068 7706 4073 7707 4077 7672 4048 7666
4046 7668 4029 7663 4025 7689
FORECASTER: MARTINSpecial weather statement, Sep 28, 2:10 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT WED SEP 28 2011
PAZ057>059-066-282000-
DAUPHIN PA-LANCASTER PA-LEBANON PA-SCHUYLKILL PA-
310 PM EDT WED SEP 28 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN DAUPHIN...NORTHWESTERN
LANCASTER...SOUTHWESTERN SCHUYLKILL AND WESTERN LEBANON COUNTIES...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELIZABETHTOWN...MOVING
NORTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT HERSHEY...PALMYRA...PENN NATIONAL RACEWAY...
FORT INDIANTOWN GAP AND WILLIAMSTOWN.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 250 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 6...I-81 BETWEEN MILE MARKERS 75 AND 105.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 22...ROUTE 209...ROUTE 322...ROUTE 422.
LAT...LON 4062 7680 4061 7638 4049 7641 4049 7643
4048 7641 4012 7650 4012 7673
FORECASTER: MARTINFlash Flood, Northumberland
- When
- September 28, 2:10 PM EST to 4:45 PM EST
- Where
- Northumberland County, 1.04 mi W of Elysburg to 3.34 mi SSE of Reed
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.870, -76.550
Heavy rain caused flash flooding over Northumberland County, resulting in many closed roads.
Flash Flood, Dauphin
- When
- September 28, 2:30 PM EST to 3:15 PM EST
- Where
- Dauphin County, 0.87 mi SE of Camp Curtin to 1.42 mi S of Harrisburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.292, -76.888
Heavy rain caused flash flooding in urban areas, including Cameron Street.
Flash Flood, Union
- When
- September 28, 3:20 PM EST to 5:00 PM EST
- Where
- Union County, 0.28 mi ENE of Kelley Pt to 1.12 mi WSW of Lewisburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.981, -76.925
Heavy rain caused flash flooding county-wide, with many roads closed.
Flash Flood, Lycoming
- When
- September 28, 4:15 PM EST to 5:00 PM EST
- Where
- Lycoming County, 0.51 mi W of Montgomery to 1.2 mi E of Montgomery
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.179, -76.890
Several roads were flooded from intense rainfall.
Flash Flood, Dauphin
- When
- September 28, 4:30 PM EST to 6:15 PM EST
- Where
- Dauphin County, 0.54 mi E of Rockville to 0.94 mi NNE of Pleasant Hills
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.331, -76.890
Heavy rain caused urban and small stream flash flooding countywide.
Flash Flood, Columbia
- When
- September 28, 7:30 PM EST to 8:00 PM EST
- Where
- Columbia County, 1.88 mi ENE of Buckhorn to 0.85 mi SSW of Rupert
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.034, -76.469
Heavy rain produced flash flooding, resulting in numerous road wash-outs across Columbia County.
Flash Flood, Northumberland
- When
- September 28, 8:00 PM EST to 9:30 PM EST
- Where
- Northumberland County, 1.04 mi W of Elysburg to 3.4 mi SSW of Reed
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.870, -76.550
Heavy rain caused flash flooding in Northumberland County. Several water rescues were reported, along with reports of several roads being washed out and water over bridges.
Flash Flood, Cumberland
- When
- September 28, 9:00 PM EST to 11:00 PM EST
- Where
- Cumberland County, 0.69 mi S of Mt Holly Spgs to 1.27 mi WSW of Bonny Brook
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.110, -77.180
Heavy rain produced flash flooding, resulting in two structure collapses and many roads being flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, September 28 to 30, 2011$100,000 · 7 events
- Tornado and Hail in North Carolina, September 28 to 29, 20111 injured · $20,000 · EF1 · 5 events
- Flash Flooding and Flooding in Pennsylvania, September 28 to 29, 2011$50,000 · 6 events
- Dense Fog in Virginia, September 28 to 29, 20116 events
- Hail and Damaging Wind in Louisiana, September 28, 2011$5,000 · 2 in hail · 5 events
- Hail in Louisiana, September 28, 20111.75 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 28, 20114 events
- Flash Flooding and Flood in New York, September 28, 20113 events
- Hail and Damaging Wind in Virginia, September 28, 2011$2,000 · 1.75 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20113 events
- Damaging Winds in South Carolina, September 28, 2011$8,000 · 60 kt wind · 3 events
- Flash Flooding in Virginia, September 28, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348713, 348708, 348711, 348706, 348710, 348716, 348715, 348719.